Illinois, 2011Damaging Wind and Heavy Rain in Illinois, August 21, 2011
August 21, 2011 · NWS PAH · 2 events in 1 county or zone
A mesoscale convective system developed along a cold front that extended from Ohio southwest across southern Illinois to southern Missouri. The storms produced very heavy rain and isolated strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed along a cold front that extended from Ohio southwest across southern Illinois to southern Missouri. The storms produced very heavy rain and isolated strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 10:52 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 20, 10:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT SAT AUG 20 2011
.UPDATE...
UPDATED FOR THE 06Z TAF ISSUANCE.
&&
.DISCUSSION...
AM CONVECTION IS ABOUT OVER..WITH ONLY ISOLATED/LINGERING LIGHT
SHOWER ACTIVITY. UPSTREAM...SEE COMING TOGETHER OF NEXT PCPN
CHANCE...WHICH WILL OCCUR TONIGHT...AS COLD FRONT MAKES APPROACH
AND PASSAGE. MAINTAINED INHERITED LIKELY POPS. THESE POPS MAY
LINGER IN OUR EASTERN ZONES THRU EARLY SUNDAY...DID MAKE THAT
MODIFICATION ACCORDINGLY.
POST FRONTAL AIRMASS IS THEN SLIGHTLY COOLER/DRIER...AND SHOULD
CONTINUE INTO/THRU EARLY WEEK. UPPER TROF PASSAGE ON TUE-WED
RE-INTRODUCES SMALL PCPN CHANCE...AFTER WHICH REMAINDER OF
FORECAST RETURNS DRY AGAIN.
TEMPS INHERITED WERE GOOD AND ONLY SLIGHTLY MODIFIED PER NEWEST
DATA/COLLABORATIVE BLENDS.
&&
.AVIATION...
A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES TONIGHT
THROUGH EARLY SUNDAY MORNING. THUNDER CHANCES WILL INCREASE WITH
THE PASSAGE OF THE FRONT. COULD SEE MVFR CONDITIONS IN TSRA...THEN FOLLOWING
THE FRONTAL PASSAGE...EXPECT VFR CONDITIONS SUNDAY MORNING WITH
LIGHT NORTHWEST WINDS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
JAP/RJP
Hazardous weather outlook, Aug 20, 9:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SAT AUG 20 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1001 PM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO
SUNDAY MORNING...AS A COLD FRONT MOVES THROUGH. SEVERE WEATHER IS
NOT ANTICIPATED...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
HEAVIER DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATER IN THE DAY TUESDAY
THROUGH MUCH OF THE WEEK. HOWEVER...SEVERE STORMS SHOULD BE
ISOLATED AT BEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Rain, Pope
- When
- August 21, 2:00 AM CST to 3:30 AM CST
- Where
- Pope County, Raum
- Reported by
- Public
- Coordinates
- 37.470, -88.520
A storm-total rainfall of 3.1 inches was reported by the general public. A two-mile stretch of a rural county road was washed out but passable.
Thunderstorm Wind, Pope
- When
- August 21, 2:30 AM CST
- Where
- Pope County, Raum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.470, -88.520
Large tree limbs at least three inches in diameter were blown down. Underpinning was blown off mobile homes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332055, 332054.